Taking the pill could be putting women off sex, a new study has claimed.
Researchers found a link between using hormonal contraception and female sexual dysfunction, a condition most often caused by a lack of desire.
The findings back up previous anecdotal evidence that the pill reduces libido and also calls into question the long term use of the contraception especially in ever younger women.
"Sexual problems can have a negative impact on both quality of life and emotional wellbeing, regardless of age," said researcher Dr Lisa-Maria Wallwiener of the University of Heidelberg, Germany.
"Female Sexual Dysfunction is a very common disorder, with an estimated prevalence of about two in five women having at least one sexual dysfunction, and the most common complaint appearing to be low desire."
For the study, published in the Journal of Sexual Medicine, the researchers recruited 1,086 women most of whom had been sexually active in the last month.
They were asked to complete questionnaires designed to identify problems with sexual function and this was compared to the type of contraception if any they had used in the last six months.
The researchers found that the women who took hormonal contraception suffered the most sexual dysfunction especially compared with those who used other types such as condoms.
Dr Irwin Goldstein, Editor-in-Chief of the Journal of Sexual Medicine, said this had huge implications for women at the beginning of their sexual lives.
"The irony is that these women are provided a medication that enables freedom from reproductive worries but these same women are not provided information that there are significant adverse sexual effects that may ensue," he said.
"Agents that interfere with the hormonal milieu of women may adversely affect their sexual lives."